Pharmaceutical companies sometimes choose drug names that are spelled or pronounced like other names on the market. Unfortunately, similarly named medications can have very different therapeutic uses. Patients have sometimes suffered from serious adverse drug events caused by incorrect medications that were inadvertently prescribed due to name confusion. The same problem occurs with different medications that are packaged in similar ways. Some manufacturers use identical packaging for medications that come in multiple, with only an inconspicuous indication of the medication’s strength on the label. Separate medications so look-alike and sound-alike drugs are not stored near each other to help reduce the chance of an error.
- Minimize the availability of multiple drug strengths.
- Label medications with both generic and trade names to make them easier to distinguish.
- Store rarely used look-alike or sound-alike medications in the pharmacy, not on patient care units.
- Use additional warning labels to alert staff to look-alike or sound-alike drugs, especially those with serious side effects.
- Educate patients about look-alikes and sound-alikes so that after discharge they can watch for errors at outpatient and retail pharmacies.
- Be sure your computerized order entry system alerts users to possible confusion of look-alike or sound-alike drugs, especially when they can be looked up by name.